Monitor the health of your community here

What Happens When the Level of Serotonin Is Raised?

Serotonin is a neurotransmitter that's required for the healthy functioning of many bodily processes, including regulating mood, sleep, appetite, body temperature and digestion. However, excessively high serotonin levels can lead to serotonin syndrome, a potentially life-threatening condition 124.

Is This an Emergency?

If you are experiencing serious medical symptoms, seek emergency treatment immediately.

What Are Serotonin Syndrome Symptoms?

Left untreated, the symptoms can worsen to include:

  • confusion
  • high fever
  • seizures
  • unconsciousness and
  • in some cases
  • death

The Causes of Serotonin Syndrome

Signs and Symptoms of Too Much Serotonin

Learn More

Serotonin syndrome is most likely to result from taking two or more drugs that affect serotonin activity, though individuals who are sensitive to serotonin may develop it from just one drug that results in high serotonin levels 124. Symptoms usually come on within hours of starting a new drug or increasing the dosage of an existing one.

Read more: What Vitamins Can You Not Take With Anti-Depressants?

Some supplements like St. John’s wort, and illegal drugs, including amphetamines and cocaine, have also been associated with serotonin syndrome 124.

However, the most common culprits are antidepressant medications. Selective serotonin/norepinephrine reuptake inhibitors (SSRIs), which are the most commonly prescribed type of antidepressant, are the drug most often involved in serotonin syndrome 124.

Dr. Muskin agrees that "the vast majority" of serotonin syndrome cases he sees in the hospital result from a combination of two antidepressants 124. "The most common," he says, "would likely be a MAOI and an SSRI. That’s because a MAOI works by preventing the brain from breaking down serotonin and an SSRI puts a lot more serotonin in the synapse."

Researchers believe that as SSRIs and other antidepressants have become more widely prescribed over the last two decades, serotonin syndrome has become a more common concern 123.

Read more: 8 Warning Signs of Depression You Shouldn't Ignore

  • Serotonin syndrome is most likely to result from taking two or more drugs that affect serotonin activity, though individuals who are sensitive to serotonin may develop it from just one drug that results in high serotonin levels 1.
  • Dr. Muskin agrees that "the vast majority" of serotonin syndrome cases he sees in the hospital result from a combination of two antidepressants 1. "

Diagnosis and Treatment

There is no specific laboratory test to diagnose serotonin syndrome 124. Instead, the diagnosis is made on the basis of signs and symptoms and your medical history, after ruling out other potential causes, according to the Mayo Clinic 124. Be sure to inform your health care provider of all prescription, over-the-counter and recreational drugs you have taken recently.

Depending on the severity of your symptoms, you may need to be admitted to the hospital for monitoring and receive treatment with sedation, oxygen and intravenous fluids. Mild cases often go away after discontinuing the drugs(s) that are raising serotonin levels. In more severe cases, you may be treated with medication that blocks serotonin as well. With prompt treatment, serotonin syndrome symptoms usually resolves without lasting complications within 24 hours 124.

If high serotonin levels are allowed to persist, however, you can have permanent health consequences 2. Uncontrolled muscle spasms can cause muscles to break down, releasing products into the blood that eventually result in severe kidney damage. Untreated, serotonin syndrome can lead to unconsciousness and death 124.

  • There is no specific laboratory test to diagnose serotonin syndrome 1.
  • In more severe cases, you may be treated with medication that blocks serotonin as well.

Prevention

Foods to Avoid With Serotonin Syndrome

Learn More

Since the biggest risk factor for serotonin syndrome is taking more than one serotonin-related drug, the best way to prevent it is by informing your health care provider of any other drugs you're already taking before starting a new medication 124. And remember that in addition to prescription medications, there are also over-the-counter medications, dietary supplements, and recreational drugs that affect serotonin levels.

In consultation with your health care provider, you may determine that the benefits of combining more than one serotonin-related medication are worth the potential risk of serotonin syndrome 124. In that case, keep an eye out for any symptoms of serotonin syndrome that may develop after starting a new drug or increasing the dose of an existing one 124.

Read more: How to Check Your Serotonin Level for Depression

  • Since the biggest risk factor for serotonin syndrome is taking more than one serotonin-related drug, the best way to prevent it is by informing your health care provider of any other drugs you're already taking before starting a new medication 1.
×